Georgia, 2013Wildfire in Georgia, December 28, 2013
December 28, 2013 · NWS FFC · 1 event in 1 county or zone
An upper low across the southern Plains began bringing significant moisture into the state on the 28th, with widespread rain developing through the morning hours and heavy rain developing during the afternoon. Despite these moistu conditions however, a wildfire was sparked during the early morning hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $800
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low across the southern Plains began bringing significant moisture into the state on the 28th, with widespread rain developing through the morning hours and heavy rain developing during the afternoon. Despite these moistu conditions however, a wildfire was sparked during the early morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 28, 4:00 AM EST, 2 hours earlier.
Area forecast discussion, Dec 28, 4:00 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
400 AM EST SAT DEC 28 2013
.SHORT TERM /TODAY THROUGH SUNDAY/...
SHORT TERM MODELS CONTINUE TO BE IN GOOD AGREEMENT THROUGH THE SHORT
TERM. THE UPPER LOW LIFTING NORTHWARD ACROSS THE TEXAS PANHANDLE
WILL BECOME ABSORBED INTO THE UPPER FLOW AS ANOTHER SHORT WAVE DIVES
INTO THE DESERT SOUTHWEST BY SUNDAY MORNING. SOUTHWEST FLOW ALOFT
BRINGING GOOD GULF MOISTURE ACROSS THE AREA AND ISENTROPIC LIFT WILL
ALLOW RAIN TO SPREAD ACROSS WEST CENTRAL AND WEST GEORGIA THIS
MORNING AS SURFACE HIGH PRESSURE SHIFTS OFF OFF THE SOUTHEAST
COAST. MODELS CONTINUE TO VARY SOME ON QPF VALUES WITH THE
RAINFALL...NAM HAS INITIALIZED CURRENT ECHOES OVER ALABAMA BETTER
THAN FASTER ECMWF/GFS WHICH LENDS SOME CREDENCE TO SLOWER SOLUTION
AT LEAST INITIALLY. SURFACE LOW DEVELOPS OVER THE NORTHERN GULF BY
THIS AFTERNOON AND MOVES ACROSS PORTIONS OF SOUTH AND EAST CENTRAL
GEORGIA TONIGHT AND SUNDAY MORNING BEFORE LIFTING INTO THE CAROLINAS
BY TOMORROW AFTERNOON. RAIN CHANCES WILL INCREASE TO CATEGORICAL
WITH HEAVY RAIN EXPECTED ACROSS FORECAST AREA BY THIS AFTERNOON AND
CONTINUING THROUGH SUNDAY MORNING. SHORT TERM MODELS CONTINUE TO
SHOW PRECIPITABLE WATER VALUES OF GREATER THAN 1.5 INCHES DURING THE
OVERNIGHT HOURS. AS LOW TRACKS ACROSS CENTRAL GEORGIA THIS EVENING
AND SUNDAY MORNING NAM/GFS SHOWING MOST UNSTABLE CAPE OF 200-400
ACROSS PORTIONS OF EAST CENTRAL GEORGIA...ENOUGH TO CONTINUE MENTION
OF ISOLATED THUNDER DURING THE OVERNIGHT HOURS. AT THE SAME TIME
925 WINDS OF 35-50KTS WILL MOVE ACROSS THE SAME AREAS...AND CONTINUE
TO AGREE THAT HEAVIER RAINS WILL AID IN BRINGING ISOLATED STRONGER
GUSTS TO THE SURFACE. WHILE MODELS SHOW RAIN ENDING SUNDAY
AFTERNOON THERE WILL BE ENOUGH WRAPAROUND MOISTURE FOR CLOUD COVER
TO LINGER THROUGH SUNDAY AFTERNOON.
ATWELL
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
A COLD FRONT WILL SWEEP ACROSS THE AREA SUNDAY NIGHT. AN UPPER
DISTURBANCE BEHIND THE COLD FRONT WILL BRING A SLIGHT CHANCE FOR
LIGHT RAIN OR FLURRIES TO PARTS OF NORTH GEORGIA MONDAY MORNING...
BUT NO ACCUMULATIONS ARE EXPECTED WITH SUCH LIMITED MOISTURE AND
WARM GROUNDS. HIGH PRESSURE WILL SETTLE OVER THE REGION ON MONDAY
AND DOMINATE THROUGH AT LEAST TUESDAY NIGHT. THEN LONG RANGE
MODELS DIFFER SIGNIFICANTLY BY MID WEEK AS THE ECMWF SHOWS ANOTHER
STRONG DISTURBANCE GENERATING A SURFACE LOW OVER THE NORTH GULF
THAT TRACKS ACROSS NORTH FLORIDA WEDNESDAY NIGHT AND THURSDAY. AS
A RESULT... THE ECMWF SPREADS OVERRUNNING LIGHT RAIN OVER THE
FORECAST AREA ON THURSDAY. THE GFS NOW SHOWS A DRY AIR MASS IN
PLACE WITH ALL THE RAINS DOWN SOUTH OVER FLORIDA DURING THIS
TIME. WITH STILL MUCH UNCERTAINTY FOR LATE IN THE WORK WEEK AS THE
MODELS FLIP FLOP... WILL CONTINUE TO SHOW A SLIGHT CHANCE OF RAIN
ON THURSDAY FOR NOW. OTHERWISE... EXPECT NEAR OR SLIGHTLY COOLER
THAN NORMAL TEMPS AND NO CHANCE FOR THUNDER THROUGH THE EXTENDED
PERIOD. 39
&&
.HYDROLOGY...
WIDESPREAD MODERATE TO HEAVY RAIN WILL SPREAD OVER THE STATE BY
THIS AFTERNOON AND CONTINUE THROUGH EARLY SUNDAY. LATEST RAINFALL
AMOUNTS EXPECTED ARE BETWEEN 1 AND 3 INCHES ACROSS NORTH AND CENTRAL
GEORGIA... BUT ISOLATED HIGHER AMOUNTS ARE DEFINITELY POSSIBLE.
THESE RAINFALL AMOUNTS OVER AN ALREADY WET GROUND FROM FLOOD
CAUSING RAINS EARLIER IN THE WEEK WILL QUICKLY CAUSE SIGNIFICANT
RISES ON ALREADY SWOLLEN CREEKS AND RIVERS. AS A RESULT...
ADDITIONAL FLOODING IS EXPECTED AND THEREFORE A FLOOD WATCH HAS
BEEN POSTED FOR THE ENTIRE AREA FROM THIS AFTERNOON THROUGH SUNDAY
AFTERNOON. SEE THE LATEST FLOOD WATCH FOR FURTHER DETAILS.
&&
.AVIATION...
/ISSUED AT 101 AM EST SAT DEC 28 2013/
06Z UPDATE...
VFR CONDITIONS WILL CONTINUE THROUGH 18Z WHEN CIGS WILL BEGIN
DROPPING OVER CSG/MCN TO MVFR. MVFR AND RAIN WILL MOVE INTO ATL
AREA BY LATE AFTERNOON AND CONTINUE OVERNIGHT WITH TAF SITES
DROPPING TO IFR/LIFR OVERNIGHT. WINDS WILL REMAIN EAST THROUGH THE
PERIODS WITH WIND SPEEDS OF 5-10 KTS.
//ATL CONFIDENCE...06Z UPDATE...
MEDIUM TO HIGH ON WINDS AND VISIBILITIES.
MEDIUM ON CIGS...PRECIP TIMING.
ATWELL
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 51 42 56 40 / 90 100 70 5
ATLANTA 50 40 52 40 / 100 100 60 10
BLAIRSVILLE 50 40 51 36 / 80 100 80 20
CARTERSVILLE 50 41 52 38 / 90 100 70 10
COLUMBUS 51 44 57 39 / 100 100 50 10
GAINESVILLE 50 40 52 39 / 90 100 70 10
MACON 51 47 61 40 / 90 100 60 5
ROME 52 41 53 36 / 90 100 80 10
PEACHTREE CITY 47 43 56 37 / 100 100 60 10
VIDALIA 54 53 67 43 / 80 90 70 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 1 PM EST THIS AFTERNOON THROUGH SUNDAY
AFTERNOON FOR THE FOLLOWING ZONES: BALDWIN...BANKS...BARROW...
BARTOW...BIBB...BLECKLEY...BUTTS...CARROLL...CATOOSA...
CHATTAHOOCHEE...CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...
COWETA...CRAWFORD...CRISP...DADE...DAWSON...DEKALB...DODGE...
DOOLY...DOUGLAS...EMANUEL...FANNIN...FAYETTE...FLOYD...FORSYTH...
GILMER...GLASCOCK...GORDON...GREENE...GWINNETT...HALL...
HANCOCK...HARALSON...HARRIS...HEARD...HENRY...HOUSTON...
JACKSON...JASPER...JEFFERSON...JOHNSON...JONES...LAMAR...
LAURENS...LUMPKIN...MACON...MADISON...MARION...MERIWETHER...
MONROE...MONTGOMERY...MORGAN...MURRAY...MUSCOGEE...NEWTON...
NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...
PICKENS...PIKE...POLK...PULASKI...PUTNAM...ROCKDALE...SCHLEY...
SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...
TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TOWNS...TREUTLEN...
TROUP...TWIGGS...UNION...UPSON...WALKER...WALTON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WHITE...WHITFIELD...WILCOX...
WILKES...WILKINSON.
&&
SHORT TERM...ATWELL
LONG TERM....39
AVIATION...ATWELL
Hazardous weather outlook, Dec 28, 1:57 AM EST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
157 AM EST SAT DEC 28 2013
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
157 AM EST SAT DEC 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND
CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...HEAVY RAIN EXPECTED FROM THIS AFTERNOON THROUGH TONIGHT...
...ISOLATED THUNDERSTORMS EXPECTED ACROSS CENTRAL GEORGIA TONIGHT...
...FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH SUNDAY MORNING...
WEATHER HAZARDS EXPECTED...
MAIN THREAT WILL BE THE POTENTIAL FOR HEAVY RAIN AND FLOODING
ALONG AREA CREEKS AND RIVERS. ISOLATED THUNDERSTORMS ARE ALSO
POSSIBLE TONIGHT ALONG AND SOUTH OF A LINE FROM AMERICUS TO MACON
TO WARRENTON. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.
DISCUSSION...
AN AREA OF LOW PRESSURE OVER THE NORTH CENTRAL GULF REGION WILL
MOVE NORTHEAST...ACROSS CENTRAL AND SOUTH GEORGIA TONIGHT. PERIODS
OF MODERATE TO HEAVY RAIN WILL SPREAD OVER THE AREA BY THIS
AFTERNOON AND CONTINUE OVERNIGHT. EXPECTED RAINFALL AMOUNTS OF 1.5
TO 2.5 INCHES COULD CAUSE FLOODING ALONG AREA CREEKS AND RIVERS
BEGINNING THIS EVENING AND CONTINUING INTO SUNDAY.
IN ADDITION TO HEAVY RAIN... ISOLATED THUNDERSTORMS WILL BE POSSIBLE
ACROSS PARTS OF CENTRAL GEORGIA TONIGHT AS A WARM FRONT MOVES NORTH
AHEAD OF THE APPROACHING GULF LOW PRESSURE SYSTEM. WEAK INSTABILITY
AND INCREASING WIND SHEAR COULD RESULT IN A FEW STRONG STORMS...
MAINLY ALONG AND SOUTH OF AN AMERICUS TO MACON TO WARRENTON LINE
WHERE THE GREATER INSTABILITIES ARE EXPECTED. ALTHOUGH SEVERE STORMS
ARE NOT EXPECTED...WITH GROUNDS SATURATED FROM HEAVY RAIN...40 TO
45 MPH WIND GUSTS COULD DOWN A FEW TREES LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...
ALTHOUGH HEAVY RAINS WILL END ON SUNDAY... FLOODING ALONG AREA
CREEKS AND RIVERS WILL LIKELY CONTINUE SUNDAY AND SUNDAY NIGHT.
OTHERWISE... NO HAZARDOUS WEATHER IS EXPECTED FOR MONDAY THROUGH
FRIDAY AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF HEAVY RAIN... FLOODING OR SEVERE WEATHER THROUGH
THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
Wildfire, Union
- When
- December 28, 6:00 AM EST to 3:00 PM EST
- Where
- Union forecast zone
- Property damage
- $800
- Reported by
- Park/Forest Service
- Coordinates
- 34.834, -83.991 (the zone’s center; the record gives no point)
The National Forest Service reported that a human-caused wildfire labeled Boling Knob burned 7.31 acres and resulted in $800 in damages.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Minnesota, December 28 to 29, 201324 events
- Blizzard in North Dakota, December 28, 201318 events
- Extreme Cold in North Dakota, December 28 to 29, 201318 events
- Heavy Snow and High Wind in Montana, December 28 to 31, 201370 kt wind · 17 events
- Extreme Cold in Minnesota, December 28 to 29, 201317 events
- Extreme Cold in North Dakota, December 28 to 29, 201316 events
- Blizzard in North Dakota, December 28, 201315 events
- High Wind in South Dakota, December 28, 201361 kt wind · 14 events
- Extreme Cold in South Dakota, December 28 to 29, 201310 events
- Blizzard in Minnesota, December 28, 20138 events
- Cold in Minnesota, December 28 to 30, 20138 events
- Blizzard in Minnesota, December 28, 20135 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490139.